While Butalbital is the addictive ingredient in Fioricet, Acetaminophen is the ingredient which is liable to cause an overdose. Unfortunately, people who misuse Fioricet as a recreational drug or as a way to suppress withdrawal are most likely to suffer an overdose.
When a person overdoses on Fioricet, the Acetaminophen will damage their liver. In severe cases, an overdose can even provoke fatal liver failure. For this reason, it is dangerous to take Fioricet together with another medication which contains Acetaminophen because it increases the risk of overdose and death. Furthermore, drinking alcohol while taking Fioricet may also inflict liver damage.
A Fioricet overdose is a medical emergency, so it’s important to know the symptoms. An overdose on Fioricet may cause jaundice, a yellowing of the skin and eyes. Other symptoms of an overdose include:
- Convulsions and seizures
- Irregular heartbeat
- Lack of appetite
- Nausea and vomiting
- Stomach pain
Fioricet (butalbital, acetaminophen and caffeine capsules USP 50 mg/325 mg/40 mg) are indicated for the relief of the symptom complex of tension (or muscle contraction) headache.
Evidence supporting the efficacy and safety of this combination product in the treatment of multiple recurrent headaches is unavailable. Caution in this regard is required because butalbital is habit-forming and potentially abusable.
Toxicity from barbiturate poisoning includes drowsiness, confusion, and coma; respiratory depression; hypotension; and hypovolemic shock.
In acetaminophen overdosage: dose-dependent, potentially fatal hepatic necrosis is the most serious adverse effect. Renal tubular necroses, hypoglycemic coma and coagulation defects may also occur. Early symptoms following a potentially hepatotoxic overdose may include: nausea, vomiting, diaphoresis and general malaise. Clinical and laboratory evidence of hepatic toxicity may not be apparent until 48 to 72 hours post-ingestion.
Acute caffeine poisoning may cause insomnia, restlessness, tremor, and delirium, tachycardia and extrasystoles.